Michigan, 2021

High Wind in Michigan, March 29, 2021

March 29, 2021 · NWS MQT · 1 event in 1 county or zone

A strong low-level jet max moving across the area produced south winds gusts near 60 mph over portions of Alger County during the late afternoon and evening of the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low-level jet max moving across the area produced south winds gusts near 60 mph over portions of Alger County during the late afternoon and evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 29, 2:36 PM EST, 24 minutes earlier.

Area forecast discussion, Mar 29, 2:36 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
336 PM EDT Mon Mar 29 2021

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT MON MAR 29 2021

Upper air pattern consists of a 500 mb trough over the Pacific NW
into the Canadian Rockies and a shortwave ridge over the upper Great
Lakes this morning. The trough heads east into the Canadian Prairies
and northern plains tonight with a shortwave affecting the upper
Great Lakes late tonight. Quiet weather in the very near term will
get busier as the wind picks up this afternoon. Tricky forecast with
atmosphere trying to mix out in the low levels this afternoon, but
snow cover and some mid and high clouds will tend to hold
temperatures down a bit. Trimmed temperatures down a few degrees in
the west and by about 5-10 degrees in the east with a cold
trajectory off of Lake Michigan and the snow cover holding them down
as well along with the higher clouds. Have some slight chance pops
in for later tonight. The temperatures and the pops were the major
changes to the going forecast. Looking at waves on Lake Michigan and
bay of Green Bay, they get high enough for Lakeshore flood
advisories.

.LONG TERM...(Tuesday night through Monday)
Issued at 336 PM EDT MON MAR 29 2021

Tuesday evening, the low over James Bay will be slowly filling but
still in the mid 980s mb. CAA aloft will be continuing Tuesday night
into wednesday morning which will keep the low levels well mixed
through the night and allow 20+ mph gusts to keep being transported
down to the surface right through the night and into Wednesday
morning. Therefore, hedged warm for low temps - mainly
in the low 20s - although with the wind it will feel colder.

Wednesday will feel more like January than the last day of March.
GEFS and EC Ens members' 850 mb temps are well clustered in the -15
to -18 C range by Wednesday afternoon. With significant lake-based
cloud cover and thus not much sunshine, temps will struggle to get
out of the 20s in most areas. Right now it appears highs will scrape
by just above record cold highs for March 31, although it will be
close at the WFO where the current record cold high is 23. (Though
it should be noted that this is somewhat a result of the shorter
period of record at the WFO; the record cold high for downtown
Marquette is 16, set in 1923, which is definitely not in jeopardy!)
This also means the air aloft will be cold enough to support lake-
effect snow showers in the NW wind LES belts. With it being late
March, the snow falling mostly during the day, and it mostly being
light and showery, it may be difficult to get it to stick and
accumulate. But up to an inch is possible in any heavier or more
persistent LES bands. These snow showers will come to an end by
early Thursday morning as strong high pressure building in from the
west leads to a drying out of the column.

For the rest of the week into next weekend, there is a high
confidence in a strong ridge developing over the much of the central
CONUS with 500 mb height anomalies of +150 dam or more. Plumes of
850 mb temp as well as spatial plots of ensemble clusters show
effectively no spread among ensembles through at least Saturday.
This means a gradual warming trend beginning Thursday.

CIPS analog guidance from the 00z run showed the median high temp of
the top 15 analogs in the low 60s for the western and south-central
U.P. on Friday, which is considerably higher than temps in the raw
guidance. However, with a 30-35 kt SW LLJ overspreading the region
and mostly sunny skies, warmer than guidance is probably the way to
go. The question, however, will be exactly when the LLJ and its
associated WAA arrive. The GFS (and the GEFS) continues to be a
little faster (and the CIPS analogs are only based on the
deterministic GFS solution) whereas the EC (and the EPS) and UKMET
are a little slower, resulting in a cooler day. Because of this
timing uncertainty and how it feeds back onto temps, opted not to
changed the NBM init temps (mid 40s east to mid 50s west) for Friday.

By Monday, some spread in the ensembles starts to emerge, mostly
related to the amplitude of the ridge that by that point will be
centered over the Great Lakes. Still, the consensus is for above-
normal temperatures to continue through the weekend and into the
beginning of next week with highs in the 50s and 60s likely.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 148 PM EDT MON MAR 29 2021

VFR conditions will prevail through the forecast period at all
terminals. An impressive low level jet is currently moving over the
area with gusty southerly winds expected to continue and strengthen
this evening as the LLJ intensifies to 60-70 knots overnight. This
intense LLJ combined with some boundary layer stabilization raises
LLWS concerns at all terminals until a cold front moves through
early Tuesday morning. Winds are expected to initially weaken and
veer west-southwesterly behind the front. Steep low level lapse
rates favor winds effectively mixing down from aloft, especially at
CMX where WSW winds have a long fetch over Lake Superior.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EDT MON MAR 29 2021

Very active period will continue for the next several days with
multiple gale events occurring. Next gale looks to occur by this
afternoon across central and eastern Lake Superior with 35-40 knots
from the south and this continue into the evening even in stable
conditions with cold water and warmer air moving over the sfc.
Second gale event gets going late tonight into Tue across the west
and central with winds up to 40 knots from the west southwest. West
gales to 35 knots look likely across the east half Tue evening for
the third event. The low responsible for the second and third events
will move by well to the north of Lake Superior. These are the
strongest wind events for this forecast. Otherwise, winds will
subside to generally 20 kts or less for Thursday and Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 11 AM to 11 PM EDT Tuesday for MIZ001-003.

  Lakeshore Flood Advisory from 8 PM this evening to 3 PM EDT
     Tuesday for MIZ014.

  Lakeshore Flood Advisory until 11 AM EDT Tuesday for MIZ013.

  Lakeshore Flood Advisory until 11 PM CDT this evening for MIZ012.

Lake Superior...
  Gale Warning until 2 AM EDT Tuesday for LSZ249>251-266-267.

  Gale Watch from Tuesday morning through Tuesday evening for
     LSZ266.

  Gale Warning until 6 PM EDT this evening for LSZ244-245-248-264-
     265.

  Gale Watch from Tuesday morning through Tuesday evening for
     LSZ241>244-263-264.

  Gale Watch from Tuesday morning through Tuesday evening for
     LSZ245-246.

  Gale Watch from Tuesday morning through Tuesday evening for
     LSZ162.

Lake Michigan...
  Gale Warning until noon EDT Tuesday for LMZ221-248-250.

&&

SHORT TERM...07
LONG TERM...RJC
AVIATION...EK
MARINE...07
Hazardous weather outlook, Mar 29, 3:26 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
426 AM EDT Mon Mar 29 2021

MIZ002-004>007-009>011-084-085-300830-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Southern Houghton-Northern Schoolcraft-
426 AM EDT Mon Mar 29 2021 /326 AM CDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Strong, southerly gusts up to 40 mph are expected this afternoon
and evening along the higher terrain of Marquette and Baraga
Counties and along the Lake Superior shoreline east of Marquette.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-300830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
426 AM EDT Mon Mar 29 2021 /326 AM CDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southerly gales between 35 to 40 knots are expected this afternoon
and evening across eastern Lake Superior, especially at higher
observation platforms and along the nearshore zones. See the
latest Nearshore Marine and Open Lake Forecasts for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Westerly gales to 40 knots are expected Tuesday across western
and central Lake Superior. See the latest Marine Weather Message
and Open Lake Forecast for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-300830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
426 AM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Southerly gales to 35 knots are expected this afternoon and
evening. See the latest Marine Weather Message and Nearshore
Marine Forecast for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ012>014-300830-
Menominee-Delta-Southern Schoolcraft-
426 AM EDT Mon Mar 29 2021 /326 AM CDT Mon Mar 29 2021/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Strong, southerly winds will build large waves on Lake Michigan
this afternoon through tonight. This may lead to minor lakeshore
flooding and beach erosion on the Bay of Green Bay and Lake
Michigan shorelines. See the latest Lakeshore Flood Advisories
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Large waves on Lake Michigan will continue through late Tuesday
morning, which may lead to minor lakeshore flooding and beach
erosion. See the latest Lakeshore Flood Advisories for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001-003-300830-
Keweenaw-Northern Houghton-
426 AM EDT Mon Mar 29 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong, westerly winds with gusts between 40 to 45 mph are
possible on Tuesday.

Strong, westerly winds will build large waves on Lake Superior on
Tuesday, which may lead to minor beach erosion and lakeshore
flooding.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Local storm report, Mar 29, 9:54 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1054 AM EDT MON MAR 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             THREE LAKES             46.56N 88.21W
03/29/2021  M5.9 INCH        BARAGA             MI   COCORAHS

            COCORAHS STATION MI-BG-3 L'ANSE 17.8 SE.

0630 AM     SNOW             5 SW NATIONAL MINE      46.41N 87.76W
03/29/2021  M5.0 INCH        MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-19 ISHPEMING 7.2 SW.

0742 AM     SNOW             4 SE HARVEY             46.45N 87.30W
03/29/2021  M4.8 INCH        MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GGRM4 GREEN GARDEN.

0800 AM     SNOW             1 ESE THREE LAKES       46.55N 88.18W
03/29/2021  M4.5 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MIEM4 MICHIGAMME
            3WNW.

0600 AM     SNOW             3 NW MANISTIQUE         45.99N 86.28W
03/29/2021  M4.0 INCH        SCHOOLCRAFT        MI   COCORAHS

            COCORAHS STATION MI-SH-1 MANISTIQUE 2.7 NW.

0630 AM     SNOW             MUNISING                46.41N 86.66W
03/29/2021  M3.4 INCH        ALGER              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MNSM4 MUNISING.

0900 AM     SNOW             AMASA                   46.23N 88.45W
03/29/2021  M3.0 INCH        IRON               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION AMAM4 AMASA 1W.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Alger

When
March 29, 3:00 PM EST to 11:00 PM EST
Where
Alger forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Munising ASOS measured strong south wind gusts during the late afternoon and evening of the 29th. Gusts peak at 58 mph several times during the period. High winds caused a power outage in Au Train during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950944.